Lithium Neurotoxicity Due to Second-Generation Antipsychotics Combined With Lithium: A Systematic Review

LOGIN

REGISTER


Forgot your login? GET HELP

Objective: To study cases of lithium neurotoxicity (LN), both reversible (RLN) and irreversible (ILN), due to second-generation antipsychotics (SGAs) combined with lithium.

Data Sources: A comprehen​sive search was conducted in MEDLINE, PsycINFO, EMBASE, and the Cochrane Library from their inception to July 31, 2017.

Study Selection: Free terms and MeSH headings were combined as follows: [(lithium) AND (adverse events OR safety OR side effects OR neurotoxicity OR neurologic manifestations OR central nervous system) AND (risperidone OR paliperidone OR olanzapine OR aripiprazole OR clozapine OR quetiapine OR ziprasidone OR amisulpride OR asenapine OR lurasidone OR iloperidone)]. Only English-language articles reporting about LN due to SGAs combined with lithium were selected.

Data Extraction: The age, sex, diagnostic categories, clinical features, lithium doses, serum lithium levels, antipsychotic dosages, causative factors, and preventive measures of 11 cases of LN (8 RLN and 3 ILN) due to the lithium and SGA combination were extracted.

Data Synthesis: Forty-five percent of patients were aged > 60 years. The diagnostic categories were schizoaffective disorders, bipolar disorders, and schizophrenia. Cases of RLN presented as an acute brain syndrome, which recovered completely. Cases of ILN presented as a chronic brain syndrome and only partially recovered. The lithium doses in 9 cases were < 1,200 mg/d. The serum lithium levels in 2 cases in each of the groups were > 1.7 mEq/L. The SGAs implicated were clozapine, risperidone, aripiprazole, and quetiapine. One patient with RLN received 2 different first-generation antipsychotics and 1 patient with ILN received 2 different SGAs with lithium. Both groups had patients with medical comorbidities who were taking prescription medication.

Conclusion: LN, both reversible and irreversible, due to SGAs combined with lithium presents with certain causative factors and a clinical profile. Early detection and prompt management will help prevent LN.​

Prim Care Companion CNS Disord 2019;21(3):17r02225

https://doi.org/10.4088/PCC.17r02225